Bleach Interaction Causes Urine Discoloration in Patients

A January 2025 case study links a common medication to a chemical reaction that mimics blood in the urine.

Updated on Oct. 29, 2026 in Home Cleaning

Bold vector editorial illustration showing a beaker with changing liquid colors, depicting the chemical reaction between medication and bleach.
Researchers have identified that the medication mesalazine reacts with common household bleach, causing urine to turn brown and triggering unnecessary medical procedures. AI Illustration. Upload story photo >

Live Poll

Do you feel confident identifying when a physical symptom requires a visit to your doctor?

Researchers have identified a chemical reaction between the medication mesalazine and common toilet bleach that causes urine to turn dark brown. This interaction can lead to the false appearance of blood in the urine, known as pseudohaematuria.

Why it matters

Understanding this interaction prevents unnecessary and invasive medical procedures for patients taking the drug. Physicians and patients now have clear evidence that household cleaning chemicals can trigger these alarming symptoms.

A 19-year-old patient taking 2-gram doses of oral mesalazine twice daily experienced urine discoloration upon contact with toilet bleach. Research indicates 21 similar reports were filed with Lareb between 2009 and 2022.

The players

Netherlands Pharmacovigilance Centre Lareb

This is an independent organization in the Netherlands that collects and analyzes reports of adverse drug reactions to ensure patient safety.

European Medicines Agency

This agency is responsible for the scientific evaluation, supervision, and safety monitoring of medicines developed for use in the European Union.

Blacktown Mount Druitt Hospital

This medical facility in Australia served as the primary base for the researchers who authored the January 2025 study.

The details

The chemical reaction occurs when bleach, containing sodium hypochlorite and sodium hydroxide, oxidizes mesalazine excreted in the urine. This process led to unnecessary cystoscopy and laparoscopy procedures for one patient before doctors correctly identified the cause.

Timeline

  1. Between 2009 and 2022, 21 reports of urine discoloration were received by the Netherlands Pharmacovigilance Centre Lareb.

  2. In 2022, the European Medicines Agency concluded a causal link exists between mesalazine and urine discoloration.

  3. The clinical case study was published in January 2025.

Culture Shift

This finding follows a pattern of pharmacological discovery documented in official postmarketing safety reports. It highlights how domestic hygiene products can intersect with medical treatments to produce unexpected and potentially alarming diagnostic results.

Patients prescribed mesalazine should be aware that household toilet cleaners containing bleach can cause a dramatic color change in their urine. This awareness can help avoid unnecessary medical anxiety and costly diagnostic tests for those using such cleaning agents.

The takeaway

Patients on specific medications should be mindful of how their body chemistry interacts with everyday household products. If you notice unusual urine discoloration while taking medication, consult your doctor about potential environmental chemical reactions before seeking invasive testing.

Further reading

Learn more about the safe handling of household substances in our Home Cleaning section.

Source note: This article includes information reported by Medical Daily.

Live Poll

Do you feel confident identifying when a physical symptom requires a visit to your doctor?